Patients with amiodarone lung have a history of amiodarone use and underlying cardiovascular disease.
Pulmonary complications are heralded by cough, dyspnoea, fever and loss of weight. Symptoms are often masked by co-existent congestive cardiac failure.
- pulmonary toxicity is usually (but not always) reversible following early withdrawal of amiodarone therapy, with or without corticosteroid therapy
- advice on lung imaging during amiodarone treatment
- expert advice is that regular lung imaging during treatment may expose patients to excessive radiation, be alarming for patients, and was unnecessary given that patient-reported worsening of respiratory function is usually a good first indicator of pulmonary toxicity
- it is important that patients know the symptoms of pulmonary toxicity of which to be aware and the fact this can be serious and may happen at any time during treatment (or in the month after stopping treatment)
- MRHA (March 2022).Amiodarone (Cordarone X): reminder of risks of treatment and need for patient monitoring and supervision Drug Safety Update volume 15, issue 8: March 2022: 2.
Last edited 03/2022 and last reviewed 05/2022